Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 98, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 12, 2005, 3:01 PM CDT for Jackson County, La Crosse County, Monroe County, Wisconsin. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2005, 3:01 PM CDT (20:01 UTC)
- Expired
- Sep 12, 2005, 3:45 PM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Jackson County, WI, La Crosse County, WI, Monroe County, WI
The radar
The La Crosse radar (KARX), 25 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 3:07 PM CDT | TSTM WND GST 45 | 2 Sw Melrose, WI | RECEIVED 0.8 OF RAIN SO FAR. |
| Sep 12, 3:20 PM CDT | TSTM WND GST 37 | Four Corners, WI | |
| Sep 12, 3:35 PM CDT | TSTM WND GST 65 | 4 N Sparta, WI | HEAVY RAIN LIMITING VSBY TO 1/2 MILE AT BEST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 122002 SVRARX WIC053-063-081-122045- /O.NEW.KARX.SV.W.0098.050912T2001Z-050912T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 301 PM CDT MON SEP 12 2005 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN WEST CENTRAL WISCONSIN MONROE COUNTY IN WEST CENTRAL WISCONSIN LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 345 PM CDT * AT 301 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS 2 MILES SOUTH OF MEDARY...OR ABOUT OVER LA CROSSE. THE SEVERE THUNDERSTORM WAS MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEWBURG CORNERS AND ST JOSEPH AROUND 310 PM... BANGOR AND MIDDLE RIDGE AROUND 315 PM... PORTLAND AND ROCKLAND AROUND 320 PM... MELVINA AND LEON AROUND 325 PM... FOUR CORNERS AND MELROSE AROUND 330 PM... TREES WERE REPORTED DOWN NORTH OF HOLMEN WITH THIS STORM AT 255 PM. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. LAT...LON 4408 9115 4375 9123 4376 9051 4424 9082 $$ BINAU
3 follow-up statements
000 WWUS53 KARX 122014 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 312 PM CDT MON SEP 12 2005 WIC053-063-081-122045- /O.CON.KARX.SV.W.0098.000000T0000Z-050912T2045Z/ JACKSON WI-LA CROSSE WI-MONROE WI- 312 PM CDT MON SEP 12 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR LA CROSSE...MONROE AND JACKSON COUNTIES... AT 312 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS AROUND 60 MPH OVER WEST SALEM...OR ABOUT 8 MILES NORTHEAST OF LA CROSSE. THE SEVERE STORM WAS MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MINDORO AND ROCKLAND AROUND 320 PM... I 90 EXIT 25 AND BURR OAK AROUND 325 PM... MELROSE AND SPARTA AROUND 330 PM... FOUR CORNERS AND HIGHWAYS 27 AND 71 AROUND 335 PM... FORT MC COY AND IRVING AROUND 340 PM... LAW ENFORCEMENT REPORTED TREES DOWN NORTH OF HOLMEN AT 255 PM WITH THIS STORM. THE MOST FAVORED AREAS TO EXPERIENCE DAMAGING WINDS WILL BE AREAS OF SOUTHERN JACKSON COUNTY FROM MELROSE TO IRVING AND MILLSTON. ANOTHER AREA THAT COULD SEE DAMAGING WINDS IS EAST OF LA CROSSE TOWARD BANGOR AND ROCKLAND...ALONG INTERSTATE 90. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS LAT...LON 4418 9113 4382 9109 4399 9051 4440 9080 $$ BINAU
000 WWUS53 KARX 122031 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 328 PM CDT MON SEP 12 2005 WIC053-063-081-122045- /O.CON.KARX.SV.W.0098.000000T0000Z-050912T2045Z/ JACKSON WI-LA CROSSE WI-MONROE WI- 328 PM CDT MON SEP 12 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR LA CROSSE...MONROE AND JACKSON COUNTIES... AT 328 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS AROUND 60 MPH 2 MILES NORTHEAST OF HIGHWAY 162 AND COUNTY E E...OR ABOUT 7 MILES NORTHWEST OF SPARTA. THE SEVERE STORM WAS MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... FORT MC COY AND COUNTY ROADS I AND I I AROUND 335 PM... IRVING AND SHAMROCK AROUND 340 PM... FALL HALL GLEN AND MILLSTON AROUND 345 PM... MOST OF THE WINDS WITH THESE STORMS HAVE REMAINED IN THE 40 TO 50 MPH RANGE...HOWEVER...SOME LOCALIZED WIND GUSTS TO 60 MPH ARE STILL POSSIBLE...ESPECIALLY ACROSS JACKSON COUNTY FROM BLACK RIVER FALLS TO MILLSTON...AND ACROSS NORTHWEST MONROE COUNTY AROUND CATARACT. TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER SERVICE DIAL 6 0 8 7 8 2 1 8 9 4. TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS LAT...LON 4421 9111 4390 9101 4402 9052 4442 9081 $$ BINAU
000 WWUS53 KARX 122046 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 344 PM CDT MON SEP 12 2005 WIC053-063-081-122054- /O.EXP.KARX.SV.W.0098.000000T0000Z-050912T2045Z/ JACKSON WI-LA CROSSE WI-MONROE WI- 344 PM CDT MON SEP 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR LA CROSSE...MONROE AND JACKSON COUNTIES HAS EXPIRED... THE THUNDERSTORM THAT HAD BEEN SEVERE HAS WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR LA CROSSE...MONROE AND JACKSON COUNTIES HAS EXPIRED. SPOTTERS REPORTED 60 MPH WINDS 4 MILES NORTHWEST OF SPARTA AT 335 PM...BUT THE STORMS HAVE WEAKENED CONSIDERABLY SINCE THEN. RESIDENTS ACROSS EASTERN JACKSON AND NORTHERN MONROE COUNTIES COULD STILL SEE WINDS OF 40 TO 50 MPH WITH THESE STORMS AS THEY PASS. LAT...LON 4421 9111 4390 9101 4402 9052 4442 9081 $$ BINAU
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:00 PM CDT, 1 minute earlier.
Area forecast discussion, Sep 12, 3:00 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CDT MON SEP 12 2005 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT FORECAST CONCERN REMAINS ON RAIN CHANCES THROUGH THE PERIOD ALONG WITH TEMPERATURES. 18Z SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY EXTENDING FROM NORTHWEST KANSAS INTO SOUTHEAST SOUTH DAKOTA AND INTO NORTH CENTRAL MINNESOTA. WATER VAPOR IMAGERY DEPICTING SHORTWAVE ROTATING NORTHEASTWARD THROUGH NEBRASKA ALONG BOUNDARY. FARTHER EAST...NOSE OF MOISTURE TRANSPORT FUELING CONVECTION ACROSS SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. BEST INSTABILITY AXIS IS JUST AHEAD OF FRONT INTO SOUTHWEST MINNESOTA. 12Z 12SEP05 NAM INITIALIZED THE TROUGH OVER THE WESTERN CONUS TOO WEAK WITH THE GFS BETTER WITH REGARDS TO HEIGHTS VERSUS 12Z RAOB DATA. ALL IN ALL MODELS ARE IN DECENT AGREEMENT...ALTHOUGH THERE ARE SOME MINOR DIFFERENCES AT MID-LEVELS AFTER 36 HOURS...WITH THE GFS SOMEWHAT DEEPER AND A BIT FASTER THAN THE NAM. GIVEN THE BETTER INITIALIZATION WITH SHORTWAVE ENERGY OVER NEVADA/UTAH WILL LEAN TOWARDS THE GFS VERSUS NAM. THIS EVENING EXPECT SCATTERED CONVECTION ACROSS THE WESTERN PART OF THE FORECAST AREA TO LIFT NORTHEASTWARD. STRONGEST MOISTURE TRANSPORT/LIFT/SHEAR AND INSTABILITIES REMAIN TO OUR WEST WHERE GREATEST SEVERE WEATHER THREAT EXISTS. COLD FRONT WILL TO SAG INTO NORTHWEST WISCONSIN LATER TONIGHT WITH MOISTURE TRANSPORT INTO THE FORECAST AREA. MOST SHEAR AHEAD OF FRONT IN THE LOWEST 3 KILOMETERS THROUGH THE NIGHT. IN ADDITION EXPECT PRECIPITABLE WATER VALUES IN THE 1.5 TO 2 INCH RAIN...SO SOME LOCALLY HEAVY RAINS POSSIBLE. HIGHEST POPS TONIGHT ACROSS THE NORTHWESTERN AREAS IN VICINITY OF FRONT. ON TUESDAY...FRONT TO SLIP INTO THE AREA AS MID LEVEL TROUGH APPROACHES THE GREAT LAKES. INCREASING MID LEVEL WINDS WILL RESULT IN STRONGER SHEAR VALUES...HOWEVER WITH CLOUDS AND PRECIAPITION TO BEGIN THE DAY INSTABILITIES TO BE LIMITING FACTOR FOR SEVERE WEATHER WITH MLCAPES OF ONLY 1000-1500 J/KG. WITH POSITION OF FRONTAL BOUNDARY...GREATEST THREAT LOOKS TO BE ACROSS THE SOUTHWESTERN COUNTIES. NONE THE LESS....WITH FRONT DRAPED ACROSS THE FORECAST AREA...MOISTURE TRANSPORT AND HIGH PRECIPITABLE WATER VALUES...LIKELY POPS LOOKS GOOD. SYSTEM SHOULD BE PROGRESSIVE TUESDAY NIGHT WITH RAIN PUSHING OUT OF THE AREA LATER. QUESTIONS WILL BE IF ANY CLEARING MAKES IT WAY INTO THE AREA. MODEL RELATIVE HUMIDITY PROGS DOES SHOW SOME MOISTURE BEHIND FRONT AND WENT MORE ON THE PESSIMISTIC SIDE. HOWEVER...IF CLEARING DOES OCCUR THEN FOG POTENTIAL WILL BE HIGH. HIGH PRESSURE SETTLES IN FOR WEDNESDAY WITH QUIET AND SEASONABLE WEATHER. MODELS NOW LATCHING ON TO ANOTHER SHORTWAVE TO TRANSLATE ALONG THE U.S/CANADIAN BORDER ON THURSDAY. THIS COULD SPREAD SOME LIGHT PRECIPITATION AMOUNTS TO THE NORTHWEST ZONES AND THIS ALREADY ADDRESSED IN THE GRIDDED DATABASE. GUIDANCE TEMPERATURES VERY CLOSE THROUGH THE PERIOD...ESPECIALLY THE MET/MAV. A LITTLE TRICKY TOMORROW WITH EXPECTED CLOUD SHIELD AND PRECIPITATION. LOOKS AS THOUGH READINGS WILL RETURN BACK TO SEASONAL NORMALS BY WEDNESDAY IN WAKE OF COLD FRONT. UNTIL THEN ANOTHER WARM AND HUMID NIGHT EXPECTED TONIGHT. .LONG TERM...FRIDAY THROUGH MONDAY MEDIUM RANGE MODELS SHOWING SOME SIGNIFICANT DIFFERENCES BEYOND DAY 4...THUS CONFIDENCE LEVEL RATHER LOW. INITIALLY...UPPER FLOW TO BE NEARLY ZONAL ACROSS THE NORTHERN CONUS AS TROUGH BEGINS TO DIG ALONG THE WEST COAST. MODELS HAVING PROBLEMS WITH THIS DIGGING WESTERN TROUGH AS THE OPERATIONAL 06Z GFS SHOWING A MORE PROGRESSIVE SOLUTION VERSUS THE 00Z ECMWF. MODELS ARE BEGINNING TO HINT AT LEE CYCLOGENESIS OCCURRING SOMETIME THIS WEEKEND INTO EARLY NEXT WEEK WITH DEVELOPING WARM FRONT ACROSS THE CENTRAL CONUS. FOR NOW WILL HAVE POPS IN SUNDAY/SUNDAY NIGHT BUT KEEP MONDAY DRY PER COLLABORATION WITH SURROUNDING OFFICES...ALTHOUGH MONDAY WILL HAVE TO BE WATCHED CLOSELY WITH FURTHER MODEL RUNS. TEMPERATURES LOOK TO REMAIN AROUND SEASONAL NORMALS THROUGH THE PERIOD. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RABERDING
Hazardous weather outlook, Sep 12, 12:58 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE WI 1258 PM CDT MON SEP 12 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 1258 PM CDT MON SEP 12 2005 CORRECTED TYPOGRAPHICAL ERRORS THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ONE WAVE OF SHOWERS AND THUNDERSTORMS WILL LIFT NORTHEAST ACROSS AREAS WEST OF SAINT CHARLES IOWA TO WINONA MINNESOTA AND OSSEO WISCONSIN EARLY THIS AFTERNOON. INSTABILITY AND WINDS ALOFT ARE NOT FAVORABLE FOR ANY OF THESE THUNDERSTORMS TO REACH SEVERE LIMITS. A COLD FRONT FROM NORTHEAST MINNESOTA INTO EASTERN SOUTH DAKOTA WILL CONTINUE TO MOVE SLOWLY SOUTHEAST THIS AFTERNOON AND TONIGHT. A CONTINUED FLOW OF WARM...MOIST...AND UNSTABLE AIR INTO THE FRONT WILL GENERATE THUNDERSTORMS ACROSS CENTRAL MINNESOTA INTO EASTERN SOUTH DAKOTA AND NORTHWEST IOWA THIS AFTERNOON. INSTABILITY AND WINDS ALOFT WILL CONTINUE TO INCREASE THIS AFTERNOON...ESPECIALLY OVER EASTERN SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA. STRONG TO SEVERE THUNDERSTORMS ARE EXPECT DEVELOP IN THESE AREAS DURING THE MID TO LATE AFTERNOON HOURS...THEN MOVE EAST OR NORTHEAST DURING THE LATE AFTERNOON AND EVENING HOURS. DEPENDING ON THE TRACK AND EVOLUTION OF WHAT SHOULD BE SEVERAL CLUSTERS OF THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE STORMS ALONG AND NORTH OF A LINE FROM CHARLES CITY IOWA TO LA CROSSE AND NEILLSVILLE WISCONSIN. THE MAIN THREAT TIME APPEARS TO BE 6 PM TO MIDNIGHT THIS EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE. IN ADDITION...THE VERY WARM AND MOIST AIRMASS OVER THE AREA...ANY STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA TUESDAY AND TUESDAY NIGHT AS THE COLD FRONT SLOWLY MAKES ITS WAY ACROSS THE OUTLOOK AREA. AVAILABLE MOISTURE AND FAVORABLE WINDS ALOFT POINT TO A SLIGHT RISK OF SEVERE STORMS DURING THIS TIMEFRAME...SOUTH OF A CHARLES CITY IOWA TO LA CROSSE AND WISCONSIN RAPIDS WISCONSIN LINE. INSTABILITY REMAINS IN QUESTION FOR TUESDAY AFTERNOON AND EVENING...AS PERSISTENT SHOWERS THROUGH MUCH OF TUESDAY MAY KEEP TEMPERATURES FROM WARMING MUCH AND INSTABILITY FROM DEVELOPING. IF SOME SUNSHINE DOES BREAK THROUGH...ALLOWING FOR MORE DESTABILIZATION...LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS...BUT ISOLATED TORNADOES WOULD ALSO BE POSSIBLE RIGHT NEAR THE COLD FRONT AS IT MOVES SOUTHEAST ACROSS THE AREA. THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY AS ANOTHER WEAK DISTURBANCE MOVES ACROSS SOUTHERN CANADA. THE BEST CHANCE FOR RAIN WILL BE NORTH OF A LINE FROM AUSTIN AND WINONA MINNESOTA...TO NEILLSVILLE WISCONSIN. IT DOES NOT APPEAR AT THIS TIME THAT ANY OF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY NEEDED THIS LATE THIS AFTERNOON AND THIS EVENING...MAINLY BETWEEN 6 PM AND MIDNIGHT...OVER PARTS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. SPOTTERS MAY BE NEEDED AGAIN TUESDAY AFTERNOON AND EVENING OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. SPOTTER GROUPS AND EMERGENCY MANAGERS WILL WANT TO STAY TUNED TO THE LATEST WEATHER INFORMATION AND FORECASTS RELATING TO THE SEVERE WEATHER POTENTIAL. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.